Diagnosing and differentiating this group of mucocutaneous blistering diseases can be difficult. Despite the challenges, doing so is very important. The earlier the astute clinician can differentiate the patient with dramatic, but non-life-threatening cutaneous findings from the one who is at risk for progression to complete skin desquamation, the better the outcome for the patient. The goal of this chapter is to sort through the confusion and assist the clinician who is presented with such a patient.
Experts once believed that erythema multiforme (EM), Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) were all one disease on a spectrum of severity, with EM the mildest form and TEN the most severe. More recently, however efforts to link disease morphology with cause have led to reconsideration of that dogma. Experts now believe that EM and SJS/TEN are two separate diseases with different etiologies. EM is an acute, self-limited, but sometimes recurrent immune-mediated mucocutaneous disease.1,2 It presents most commonly as "targetoid" skin lesions in a young adult who may or may not have oral mucosal or skin blisters and has a history of infection, usually herpes simplex, but is otherwise healthy.
There remains considerable debate about what causes EM; infections, medications, malignancies, autoimmune disease, immunizations, radiation, sarcoidosis, menstruation, and other causes have been implicated.1 Most experts believe that up to 90% of cases of EM are caused by infections, with herpes simplex virus (HSV) the most commonly implicated agent.1–4 In addition to HSV, a wide range of bacterial, viral, fungal and parasitic infections have also been implicated (Table 23-1). Some believe that drugs are an uncommon cause of EM, while others believe that they are a common cause and are involved in up to half of cases.1 While hundreds of drugs have been implicated, the most common culprit drugs identified are also those most commonly implicated in SJS/TEN: antibiotics (especially sulfa and penicillins), anticonvulsants, and nonsteroidal anti-inflammatory drugs. Experts who believe that EM is an infection-related disease would classify these drug-related cases as SJS/TEN, albeit a milder form. Regardless, it is important to recognize that when a patient presents with EM and a medication is the most likely cause, the patient should be approached with caution; this patient may actually have SJS/TEN.
Table 23-1.Infections implicated in erythema multiforme. ||Download (.pdf) Table 23-1. Infections implicated in erythema multiforme.
|Viral ||Adenovirus, cytomegalovirus (CMV), enterovirus, Epstein–Barr virus, hepatitis, Human immunodeficiency virus (HIV), HSV 1 & 2, influenza, molluscum, parvovirus, poliovirus |
|Bacterial ||Borrelia burgdorferi, Chlamydia, Corynebacterium, Diphtheria, Legionella, Lymphogranuloma venereum, Mycobacterium avium, lepra and tuberculosis, Mycoplasma pneumonia, Neisseria meningitidis, Pneumococcus, Proteus, Pseudomonas, Psittacosis, Rickettsia, Salmonella, Staphylococcus, Streptococcus, Treponema ...|